Benoit Daoust /Shutterstock
What is niacin?
Niacin is also known as vitamin B3, part of the vitamin B complex that plays an important role in keeping our bodies operating efficiently. B vitamins help convert our food into the energy it needs to get us through the day. In supplement form, niacin is primarily prescribed as a nicotinic acid to treat high cholesterol levels. Nicotinic acid supplements come in two forms: Immediate release, in which the whole dose is absorbed by the body at once, and extended release, which dissolves more slowly. Nicotinic acid lowers the production of triglycerides and VLDL, leading to decreased LDL (“bad”) cholesterol, increased HDL (“good”) cholesterol, and lowered triglycerides, explains WebMD.
What is a niacin flush?
A niacin flush is a side effect of taking too high a dose of niacin supplements. While a flush isn’t dangerous, it can cause discomfort, and sometimes pain. According to an article published in the International Journal of Clinical Practice, in some cases, people stop taking the supplement for the sole reason of avoiding a flush. If you’re wary of taking too many meds, here’s how to lower cholesterol naturally.
Who gets a niacin flush?
Taking a vitamin for your cholesterol may be appealing despite the potential for a flush. A niacin flush is a very common side effect of the immediate release form of nicotinic acid—so common, in fact, that at least 50 percent of people taking high doses of the supplements experience it, according to an article published in the journal Mayo Clinic Proceedings. According to medical researcher and biochemist David Williams, DC, the typical prescription for high cholesterol is 1000 to 3000 mg of niacin a day. However, the recommended daily dietary intake of niacin is about 15 mg for adults, says WebMD. As little as 50 mg of niacin can cause a flush in some people, says Williams.
What are the symptoms of niacin flush?
When the body responds to high doses of nicotinic acid, the capillaries expand, which increases the blow of blood to the skin’s surface. A flush appears as red, warm skin, which may be accompanied by an itching or burning sensation. Symptoms normally appear about 15 to 30 minutes after taking the supplements and start to disappear after about an hour. It’s most common for the skin on the face and upper body to be affected, and it may present as a mild flush, or look deeper and redder, like a sunburn. The skin may tingle, burn or itch, and feel warm or hot to the touch. In some people, the skin may be painful to touch. These sunburn remedies might help to ease the discomfort of a flush.
What are other side effects of niacin?
High doses of niacin can cause other side effects, far more dangerous than a flush. While these are rare, it is important to be aware of them. The most dangerous is liver damage. If you have a stomach ulcer, you shouldn’t take niacin, as it may cause stomach cramping in high doses. Experts aren’t sure if women should take the supplement during pregnancy or while breastfeeding, as there may be a risk of trouble for the baby—though, the jury is still out on that one. Because of these possible side effects, you should never self-medicate with niacin. Only take it under medical supervision and tell your doctor if you experience any side effects, or feel unwell. Here are questions you should always ask your doctor before taking prescription drugs.
Can niacin flush be prevented?
There is such a thing as flush-free niacin, containing inositol nicotinate, which the body is supposed to slowly convert to niacin. However, the British Columbia Drug and Poison Information Center warns that there is evidence that it does not actually provide the body with much niacin—which may explain why it doesn’t cause a flush—and therefore has no beneficial effects on cholesterol. Dr. Williams recommends starting with low amounts of niacin (50 to 100 mg a day) and gradually increasing the dosage to build up a tolerance and avoid the flush. He also suggests taking niacin immediately after a meal to lessen the flushing sensation. Most people develop a tolerance to high doses of niacin, according to an article published in the journal Clinical Pharmacology & Therapeutics. So it’s simply a case of being patient. Even if you experience a flush when you first start taking it, it is likely to stop in time.